Alert archive / Arizona / Special Weather Statements in 2017
Special Weather Statement, NWS Tucson, AZ
NWS Tucson, AZ issued this special weather statement at Aug 12, 2017, 1:03 PM MST for Santa Cruz County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2017, 1:03 PM MST (20:03 UTC)
- Expired
- Aug 12, 2017, 1:45 PM MST
- In force
- 42 min
- Issued by
- NWS Tucson, AZ
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 57 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 8.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1174 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1621 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
625 WWUS85 KTWC 122003 SPSTWC Special Weather Statement National Weather Service Tucson AZ 103 PM MST SAT AUG 12 2017 AZZ507-513-122045- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon- 103 PM MST SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL 145 PM MST... At 102 PM MST, Doppler radar was tracking a strong thunderstorm near southeastern Sierra Vista, moving east at 5 mph. Half inch hail and winds in excess of 45 mph will be possible with this storm, along with heavy rain. Locations impacted include... Sierra Vista, Hereford, Nicksville and Ramsey Canyon Preserve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3137 11036 3155 11042 3161 11024 3144 11013 TIME...MOT...LOC 2002Z 252DEG 5KT 3149 11031 $$ Meyer
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 12, 8:58 AM MST, 4 hours 5 minutes earlier.
Area forecast discussion, Aug 12, 8:58 AM MST, 4 hours 5 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 858 AM MST Sat Aug 12 2017 .SYNOPSIS...Scattered to numerous thunderstorms will return this weekend with heavy rain at times. A drying trend will begin Monday and continue during the upcoming week, with only isolated thunderstorms mainly east to south of Tucson by mid week. && .DISCUSSION...An area of upper level diffluence on the northeast flank of the weak upper low just south of Organ Pipe continues to fire morning convection through eastern Pinal and western Graham county. This will cycle down over the next hour or two as diurnal influences take over. The 12Z KTWC sounding was up to 1.76 inches precipitable water. There's a subsidence inversion around 400hPa that will work it's way down toward H5 during the day, but we should easily reach a convective temperature to overcome it. Plenty of instability and SB/MU convective potential. Our shear is not the best so storm structure will struggle a little. Also, as the weak low lifts into southwest and south central Arizona, we will see a dry slot from the west wrap in under it with some mid level drying in western areas. That will be countered a little by a nice surge ongoing from the Gulf of California into the lower deserts, last showing up as about 6k feet deep on the KYUX VAD wind profile. So what's the forecast? We're standing pat with an active 36 hour period as another low approaches SE AZ from southern Sonora. We may struggle out west though, and it will be tough to time in decreasing storm trends from the west vis-a-vis Tucson Metro. After a complicated weekend, the downward trend gets obvious next week with the sustained westerly flow increasing as a trough digs in north of the area. && .AVIATION...Valid thru 13/18Z. SCT-BKN clouds at 7k-11k ft AGL. Isolated to scattered -TSRA/-SHRA mainly north to northeast of KTUS thru 12/17Z. Aft 12/17Z, TSRA/SHRA becoming more numerous and widespread through the rest of the morning and into the afternoon hours, slowly diminishing aft 13/04Z. MVFR ceilings and visibilities near the stronger TSRA. Strong and gusty outflow winds to 45 knots with the TSRA, otherwise SFC winds generally less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous thunderstorms this weekend followed by a decrease in thunderstorms from west-to-east Monday into next Friday. Isolated afternoon and evening thunderstorms will likely be limited to locales east-to-south of Tucson most of next week. 20-foot winds will generally be terrain driven less than 15 mph apart from gusty thunderstorms outflows. && .PREV DISCUSSION...A weak upper low was positioned over the northern Gulf of California and appeared to be helping showers develop south of Lukeville in Sonora, Mexico and farther north around Gila Bend. This feature should help focus showers and thunderstorms across southeast Arizona today as it weakens and tracks eastward over the area. Otherwise, elevated moisture will support daily shower and thunderstorm activity again Sunday and Monday. Thereafter, models continued to show a deepening westerly flow around Tuesday through next weekend. This will result in a drier and less favorable pattern for daily thunderstorms. That said, will keep the downturn in thunderstorm activity in the forecast with daytime readings remaining at or slightly above normal. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Meyer Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 12, 1:03 PM MST, 0 minutes before
Special Weather Statement National Weather Service Tucson AZ 103 PM MST SAT AUG 12 2017 AZZ507-513-122045- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon- 103 PM MST SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL 145 PM MST... At 102 PM MST, Doppler radar was tracking a strong thunderstorm near southeastern Sierra Vista, moving east at 5 mph. Half inch hail and winds in excess of 45 mph will be possible with this storm, along with heavy rain. Locations impacted include... Sierra Vista, Hereford, Nicksville and Ramsey Canyon Preserve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3137 11036 3155 11042 3161 11024 3144 11013 TIME...MOT...LOC 2002Z 252DEG 5KT 3149 11031 Meyer
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 10:58 PM MST | Special Weather Statement | TWC | Graham | 47 min |
| Aug 12, 12:58 AM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 2 hr |
| Aug 12, 7:50 AM MST | Areal Flood Advisory | TWC | Pinal | 115 min |
| Aug 12, 1:13 PM MST | Special Weather Statement | TWC | Cochise | 32 min |
| Aug 12, 1:18 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 42 min |
| Aug 12, 1:54 PM MST | Areal Flood Advisory | TWC | Cochise | 66 min |
| Aug 12, 2:57 PM MST | Special Weather Statement | TWC | Santa Cruz | 33 min |
| Aug 12, 3:23 PM MST | Special Weather Statement | TWC | Cochise | 52 min |
Nearby
Special Weather Statements in Arizona, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.